Post a thoughtful response to at least two (2) other colleagues’ initial postings. Responses to colleagues should be supportive and helpful (examples of an acceptable comment are: “This is interesting – in my practice, we treated or resolved (diagnosis or issue) with (x, y, z meds, theory, management principle) and according to the literature…” and add supportive reference. Avoid comments such as “I agree” or “good comment
Response posts: Minimum of one (1) total reference: one (1) from peer-reviewed or course materials reference per response.
Response posts: Minimum 100 words excluding references.
10 to 10 Points
Responses to colleagues demonstrated insight and critical review of the colleagues’ posts and stimulate further discussion
Responded to a minimum of two (2) peers and included a minimum of one (1) peer-reviewed* or course materials reference per response.
Responses are a minimum of 100 words and are posted on different days of the discussion period by the due date
It is pertinent that medical personnel have access to a patient’s lab results, imaging, assessment flowsheets and medication records, in order to appropriately care for their physical needs. Health information technology allows for nurses and other medical staff, to obtain the information needed to accurately treat and sometimes cure our patient’s illnesses. The EHR, or electronic health record, was created and mandated throughout health care facilities across America, to provide healthcare professionals the tools needed to help heal their patients. (Wallace et al, 2013) But as with any new technology, there are complications that arise that can have negative consequences.
There are two types of IT (Information Technology) related incidents that can have severe negative outcomes. The first of these IT issues is to have human-computer problems. When a human-computer incident occurs, it means that there was an interface issue between the human user and the health information system that caused the human user to use the system incorrectly. (Wallace et al, 2013) The second type of IT incident is a computer related issue, such as a glitch, that causes problems in how the equipment and software function. (Wallace et al, 2013)
Wallace et al (2013), gives an example in a case study of how a hospital switched from using paper MARs, to eMARs (electronic medication administration records) and a computer related incident occurred causing a patient to be overdosed on morphine and to go into respiratory arrest. When the situation was debriefed, the cause of the overdosing was found to be that the eMAR was not displaying the entire medication order; therefore the nurses were not able to see the administration instructions in their entirety, causing the nurse to administer to high of a dose. The patient had to be intubated and resuscitated during the overdose, but was able to be saved. Because this type of IT incident was computer related, the IT developer from that hospital was able to easily fix the problem within the eMAR. The potential consequences that this patient faced due to this computer related incident and overdosing could have been as severe as death. The patient could have developed brain death from the hypoxia, or could have had an ischemic stroke or MI. (Rull, 2017)
Nursing leaders today, can establish a culture of safety related to health IT by, reinforcing the practice of the five rights of medication administration that every nurse learns in nursing school, and by enforcing that order clarifications be performed before medication is administered at all times. (Wallace, 2013) If the nurse in the case study was not sure of which morphine dose to give, or would have even questioned the orders, it might have prevented the patient from suffering these harsh consequences. When a nurse practices her five rights of medication administration, he or she has to pay close attention to the medication order itself as well as the medication packaging in hand. He or she would have in this case had to get an order clarify performed due to the parameters not being clearly seen on the medication orders. The nurse manager is responsible for making sure that the nurses practice using these five rights in order to prevent medication errors. He or she may sometimes have to enact written discipline on those nurses who wish to not obey nursing protocol.
Health information technology has helped bring the world of medicine a long way in recent years. It is not without its flaws, but if medical staff is trained to use it appropriately and wisely, it can help make the health care experience for our patients much better.
Rull, G. (2017). Respiratory Failure-Complications. Retrieved December 06, 2017, from https://patient.info/health/respiratory-failure-le…
Wallace, C., Zimmer, K., Possanza, L., Giannini, R., Solomon, R. (2013). How to Identify and Address Unsafe Conditions Associated with Health IT. Westat. (pgs. 7-13)
In the rapidly changing world of technological advances, and the application of these new technologies into the world of healthcare, questions regarding the safety of the application of these technologies become an issue. The use of electronic medical records, and their ability to access information quickly and communicate to care team members almost simultaneously (Burkhardt & Nathaniel, 2014), have been in use for my entire ten-year career in healthcare. Legal and ethical obligations to the protection of the safety of these records requires safeguards to be implemented (Burkhardt & Nathaniel, 2014). What if the safeguards fail or are not correctly implemented? The purpose of this post is to examine and identify the potential issues related to health information technology and discuss nursing leader’s role in establishing a culture of safety related to health information technology.
The two main issues in health information technology arise from either computer-related issues or human-computer issues (Wallace, Zimmer, Possanza, Gianinni, & Solomon, 2013). In computer-related issues, an issue with (1) system interface, (2) system/software configuration, or (3) software function cause a disruption in the transmission of data and inhibits system/software functionalization (Wallace, Zimmer, Possanza, Gianinni, & Solomon, 2013). In human-computer issues, human error, in areas such as data entry, patient identification, medication selection errors, or failure to operate or understand the system properly, creates the issues in the health information technology (Wallace, Zimmer, Possanza, Gianinni, & Solomon, 2013).
Wallace, Zimmer, Possanza, Gianinni, & Solomon (2013) present a case study in which a computer-related issue with the electronic medical record, as well as a possible human error, result in an adverse event of a respiratory arrest for a patient that required intubation and resuscitation. The patient was ordered extended-release morphine every twelve hours and immediate-release morphine as needed, but the electronic medication administration record displayed both orders as morphine with the dosing information cut off and not visible (Wallace, Zimmer, Possanza, Gianinni, & Solomon, 2013). The patient received both doses at the same time, resulting in the respiratory arrest and the resultant follow up included the health information technology developer to include the drug formulation for morphine as well as to allow the electronic medication administration record to display and prevent the cut off of dosing information (Wallace, Zimmer, Possanza, Gianinni, & Solomon, 2013). The computer-related error is obvious by the inability for the electronic medication administration record to display all pertinent information related to the morphine orders, but I feel an error in judgement is displayed by the nurse in giving both the extended-release and immediate-release morphine at the same time. The case study presented by Wallace, Zimmer, Possanza, Gianinni, & Solomon (2013) does not fully allow for complete mental visualization of the electronic medication administration record, but does indicate the nurse mistakenly gave both drug formulations. I personally would not feel comfortable with giving both the extended-release and immediate-release morphine at the same time, nor would I be comfortable with the presentation of the orders on the electronic medication administration record and would look to seek clarity from the ordering physician. The resultant consequences for the patient of the respiratory arrest with intubation and resuscitation (Wallace, Zimmer, Possanza, Gianinni, & Solomon, 2013) are just one of the potential consequences, as death, subsequent cardiac arrest, coma, hypoxemia, or at the very least increased somnolence could have occurred.
Finally, nurse leaders can establish a culture of safety towards health information technology by guiding, instituting, and practicing strategies that provide monitoring, measurement, and improvement to concerns of patient safety in regards to health information technology (Singh & Sittig, 2016). Encouraging the reporting of issues with health information technology (Wallace, Zimmer, Possanza, Gianinni, & Solomon, 2013) and by complying with institutional precautions and safeguards, nurses can foster a culture of safety in health information technology.
Burkhardt, M. A., & Nathaniel, A. K. (2014). Ethics & Issues In Contemporary Nursing Fourth Edition. Stamford: Cengage Learning.
Singh, H., & Sittig, D. F. (2016). Measuring and improving patient safety through health information technology: The Health IT Safety Framework. BMJ Quality & Safety, 25(4), 226-232. doi:10.1136/bmjqs-2015-004486
Wallace, C., Zimmer, K. P., Possanza, L., Giannini, R., & Solomon, R. (2013, November 15). How to Identify and Address Unsafe Conditions Associated with Health IT. Retrieved December 4, 2017, from blackboard.ohio.edu: https://ohio.box.com/s/1fde8j0m666d3084umbl8xu262m…